Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
May 11, 2004

Hypoglycemia

Question from Richmond, Virginia, USA:

I am a 17 year old high school student who has had type 1 diabetes for 14 years. Recently, a fellow student, who also has type 1 diabetes, had a severe hypoglycemic reaction. The fellow student had to be carried up from the athletic field, by fellow students. I saw them carrying him up, and knowing he was diabetic, I told them to set him down, he was probably having a severe reaction. His mental status was altered. He could not talk well, didn't know where he was, but his friends had convinced him to drink half a can of Coke. I tested him, and acquired a glucose reading of 22 mg/dl [1.2 mmol/L]. We convinced him to consume the other half of a can of Coke, waited a few minutes, and I re-tested his sugar. His glucose only up to 29 mg/dl [1.6 mmol/L] Despite the student being conscious, I elected to administer 1 mg glucagon intramuscularly, given his altered mental status and the fact that his glucose wasn't rising to my satisfaction, and it would take a rescue squad 10 minutes to arrive if things "went south". Five minutes after the glucagon, his sugar was 49 mg/dl [27.2 mmol/L], and he regained his mental capacities. Do you think that administering glucagon was appropriate in this situation? Or should emergency services have been sent for, and D50 administered instead?

Answer:

Personally, if the student was conscious as you state, and was able to drink the sugary beverage, then despite the finger stick glucose that was still low, I probably would not have yet given glucagon, being vigilant that things could indeed “go South” as you say. It is reasonable to follow the “Rule of 15” rule of thumb: give 15 grams of carbohydrates and wait 15 minutes to recheck, assuming that there is some improvement in the altered mental status and the patient is NOT unconscious or is NOT having a seizure. Was giving the glucagon an error? No. I believe that “Good Samaritan” statutes probably prevail here.

DS
Additional comments from Jeff Hitchcock, CWD Founder and Editor:

The concept of using a partial dose of glucagon before unconsciousness was documented in a study performed by Morey W. Haymond, MD and Barbara Schreiner, RN, MN, CDE and published in Diabetes Care in 2001. For more information, including dosing guidelines, see Mini-Dose Glucagon Rescue. Based on your description and the guidelines in the study, from my perspective as a parent, your actions seem quite appropriate.

JSH